Hail, Clark
- When
- August 30, 3:00 PM PST
- Where
- Clark County, Mesquite
- Measured
- 0.75 in hail
- Reported by
- Newspaper
- Coordinates
- 36.800, -114.080
Monsoon moisture triggered thunderstorms which produced severe weather and flash flooding in the Mojave Desert.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
Monsoon moisture triggered thunderstorms which produced severe weather and flash flooding in the Mojave Desert.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 30, 2:35 PM PST, 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
335 PM PDT SAT AUG 30 2008
.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL BRING SCATTERED
THUNDERSTORMS TO PORTIONS OF THE MOJAVE DESERT TONIGHT AND SUNDAY.
AN UNSEASONABLY STRONG COLD FRONT APPROACHING THE AREA SUNDAY WILL
BRING GUSTY WINDS TO MUCH OF THE AREA WITH DRIER AIR STARTING TO
MOVE IN. THE COLD FRONT WILL PASS THROUGH THE AREA SUNDAY NIGHT
FLUSHING OUT THE MONSOON MOISTURE AND RESULTING IN COOLER
TEMPERATURES.
&&
.SHORT TERM...THE TWO BANDS OF SHOWERS AND THUNDERSTORMS WHICH MOVED
UP FROM THE SOUTH BOTH DIED DURING THE DAY LEAVING MUCH OF SOUTHERN
NEVADA DRY SO FAR. SOME CONVECTION HAS BEGUN ACROSS THE NORTHERN
PORTION OF THE FORECAST AREA WHILE MOHAVE COUNTY HAS SEEN THE
MAJORITY OF THE ACTION. AIR MASS STILL FORECAST TO REMAIN MOIST AND
UNSTABLE ACROSS THE SOUTHEAST/EASTERN HALF OF THE FORECAST AREA
TONIGHT INTO SUNDAY AND KEPT GENERALLY SCATTERED THUNDERSTORMS IN
THE FORECAST. HAVE SEEN SOME SEVERE THUNDERSTORMS AND SOME HEAVY
RAIN PRODUCERS IN MOHAVE COUNTY AND OUTFLOW FROM THESE STORMS SHOULD
COMBINE WITH CIRCULATION MOVING NORTH THROUGH SAN BERNARDINO COUNTY
TO GENERATE MORE STORMS THIS EVENING FURTHER WEST. THERE WILL BE A
SHARP MOISTURE GRADIENT SUNDAY AS DRIER AIR STARTS TO MOVE IN FROM
THE WEST AHEAD OF AN APPROACHING COLD FRONT. BREEZY TO WINDY AND DRY
CONDITIONS ARE EXPECTED IN THE NORTHWEST HALF TO TWO THIRDS OF THE
FORECAST AREA SUNDAY AND MIDNIGHT SHIFT MAY HAVE TO CONSIDER WIND
ADVISORY IN A FEW ZONES. TOUGH CALL ON WHERE THUNDERSTORMS WILL
DEVELOP SUNDAY DUE TO THE SHARP MOISTURE/STABILITY GRADIENT.
BASICALLY LOOKING FOR THUNDERSTORM CHANCES FROM LAS VEGAS EASTWARD
WITH THE BEST CHANCE IN MOHAVE COUNTY. DRY AIR MOVES IN QUICKLY
SUNDAY NIGHT AND DRY...COOLER CONDITIONS ARE EXPECTED ALL ZONES
MONDAY. LATEST MODEL RUNS SEEM WEAKER AND FARTHER NORTH WITH THE
UPPER TROUGH COMING IN AND MOS GUIDANCE DOES NOT COOL LAS VEGAS MUCH
BELOW NORMAL FOR MONDAY. INCREASED MAX TEMPS MONDAY A DEGREE OR TWO
FROM EARLIER FORECAST.
&&
.LONG TERM...BROAD RIDGING OVER THE EASTERN PACIFIC WILL KEEP
SYSTEMS WELL NORTH OF THE AREA THROUGH THE LONG TERM. MODEL
FORECASTS FORCE IMPULSES SOUTH OUT OF CANADA AND INTO THE NORTHERN
ROCKIES WHICH WOULD RESULT IN A MAINLY NORTHWESTERLY FLOW OVER THE
CWA. A CHECK OF 12Z MODEL FORECAST OF MOISTURE AND INSTABILITY SHOW
GOOD AGREEMENT WITH THESE PARAMETERS BEING SUPPRESSED SOUTH OF THE
AREA. THIS WILL RESULT IN A DRY FORECAST WITH TEMPERATURES STARTING
OUT SEVERAL DEGREES BELOW NORMAL TUESDAY ON THEN REBOUNDING BACK TO
AROUND NORMAL BY WED OR THURS.
&&
.AVIATION...FOR MCCARRAN...CLOUD COVER FROM EARLIER TODAY HAS
SUPPRESSED THUNDERSTORM DEVELOPMENT IN AND AROUND THE LAS VEGAS
VALLEY. CLEARING TO THE SOUTH IS ALLOWING TEMPERATURES TO WARM AND
MAY HELP PRODUCE ANOTHER ROUND OF SHOWERS/THUNDERSTORMS THIS
AFTERNOON WHICH COULD PRESS NORTHWARD INTO THE VALLEY LATE IN THE
AFTERNOON AND INTO THE EVENING. WINDS IN THE TERMINAL AREA SHOULD
GENERALLY REMAIN OUT OF THE SOUTHWEST AND GUSTY UNTIL BECOMING
INFLUENCED BY OUTFLOW BOUNDARIES.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...CURRENT THUNDERSTORM ACTIVITY CONFINED TO CENTRAL AND
NORTHERN MOHAVE COUNTY AND IN FAR SOUTHWEST SAN BERNARDINO COUNTY.
THERE REMAINS SOME POTENTIAL FOR THUNDERSTORMS TO FORM FURTHER NORTH
AND WEST ALONG OUTFLOW BOUNDARIES FROM THESE STORMS. AREAS WHERE
STORMS DEVELOP WILL LIKELY EXPERIENCE HEAVY RAIN AND GUSTY...ERRATIC
WINDS THROUGH THIS EVENING.
&&
.FIRE WEATHER...WEST TO SOUTHWEST WINDS WILL INCREASE AHEAD OF THE
APPROACHING COLD FRONT SUNDAY WITH GUSTS BETWEEN 35 AND 40 MPH
ACROSS MUCH OF SOUTHERN NEVADA AND SOUTHEAST CALIFORNIA. DRIER AIR
WILL START TO PUNCH INTO THE AREA AS WELL WITH MINIMUM RELATIVE
HUMIDITY DROPPING BELOW 15 PERCENT OVER MUCH OF THAT AREA. UPGRADED
PREVIOUS FIRE WEATHER WATCH TO RED FLAG WARNING AND ADDED DEATH
VALLEY ZONE. NAM12 INDICATES PRETTY STRONG WINDS ACROSS SOUTHERN
PORTION OF DEATH VALLEY ZONE WHILE NORTHERN PORTION WILL PROBABLY
NOT SEE THE STRONG WINDS. LINCOLN COUNTY MAY BE MARGINAL AS HIGHER
HUMIDITY MAY HANG IN THERE MUCH OF THE DAY BUT THINKING THAT AT
LEAST WESTERN PORTIONS OF ZONE 461 WILL GET THE DRY AIR.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FROM 11 AM TO 8 PM PDT SUNDAY FOR NVZ460>462.
FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR NVZ015-016-
020>022.
AZ...FLASH FLOOD WATCH UNTIL 11 PM MST THIS EVENING FOR AZZ001>003-
036.
CA...RED FLAG WARNING FROM 11 AM TO 8 PM PDT SUNDAY FOR CAZ226>228.
FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR CAZ524>527.
&&
HARRISON/SALMEN
HTTP://WEATHER.GOV/LASVEGASHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 655 AM PDT SAT AUG 30 2008 AZZ001>003-036-CAZ519>527-NVZ014>022-310400- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 655 AM PDT SAT AUG 30 2008 /655 AM MST SAT AUG 30 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ACROSS THE AREA...MORE NUMEROUS OVER THE SOUTHEAST PORTION WILL PRODUCE LOCALLY HEAVY RAIN...GUSTY WINDS AND PLENTY OF LIGHTNING THIS AFTERNOON AND EVENING. A FLASH FLOOD WATCH REMAINS IN EFFECT. PLEASE SEE WATCH STATEMENT FOR AREAL COVERAGE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS MAINLY THE EASTERN PORTION OF THE AREA SUNDAY AFTERNOON WHICH MAY HAVE THE POTENTIAL FOR GUSTY WINDS AND LOCALLY HEAVY RAINFALL. HOWEVER THE MAIN CONCERN WILL BE A TROUGH OF LOW PRESSURE MOVING THROUGH NORTHERN NEVADA RESULTING IN GUSTY WINDS ACROSS THE WESTERN AND NORTHERN SECTIONS. THESE WINDS ALONG WITH DRY CONDITIONS WILL CREATE POSSIBLE FIRE WEATHER CONCERNS...PLEASE SEE THE LATEST STATEMENT. IN ADDITION TO THE FIRE WEATHER CONCERN...WIND GUSTS MAY BE STRONG ENOUGH TO WARRANT WIND ADVISORIES. AFTER SUNDAY DRY AND MILD CONDITIONS ARE EXPECTED MONDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... DUE TO THE FLASH FLOOD WATCH AND THE POTENTIAL FOR HEAVY RAIN TODAY...SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE SOUTHERN PORTION OF THE AREA THIS AFTERNOON AND EVENING. IF ACTIVATION IS NOT NEEDED...SPOTTERS ARE URGED TO REPORT ANY SIGNIFICANT WEATHER WITHIN THEIR AREA TODAY AND SUNDAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
253 PM PDT SAT AUG 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 PM HAIL 16 SSE PEACH SPRINGS 35.30N 113.37W
08/30/2008 E0.50 INCH MOHAVE AZ CO-OP OBSERVER
A COOP OBSERVER REPORTED STEADY RAIN AND MARBLE SIZE HAIL
AT DIAMOND M RANCH AT 1230 PM.
0225 PM HAIL 4 NNE KINGMAN 35.26N 114.02W
08/30/2008 E0.88 INCH MOHAVE AZ TRAINED SPOTTER
NICKEL SIZE HAIL WAS OBSERVED AT THE INTERSECTION OF E
SNAVELY AVE AND N BENTON ST IN KINGMAN.
&&
KLABELLEThe Cedar City radar (KICX), 139 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Several roads in the northeast part of Mesquite were flooded up to 18 inches deep. Mud and rocks were also washed onto some roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2008Every state in 2008This day in weather historyWarnings in Nevada, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127734, 127735.